1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
No Longer Naive in the Ways of The Beast
After having lived for years with ME/CFS, Jody Smith learned there's more to this beast of an illness than she realized, and that what might help one person may not help others ...
Discuss the article on the Forums.

My PEM causes PEM!!

Discussion in 'Post-Exertional Malaise, Fatigue, and Crashes' started by Aerose91, Mar 24, 2014.

  1. Aerose91

    Aerose91 Senior Member

    Messages:
    560
    Likes:
    237
    I'm so frustrated! As this disease has progressed for me My tolerance to exertion has greatly reduced. Now it's at the point that sometimes even sitting up the wrong way triggers PEM. But my PEM is not malaise- it's the opposite. I get very revved up, like my finger is in a light socket; nerve pain, wide awake, shaking, buzzing, tinnitus etc..- and it always happens when I'm falling asleep.

    Now because of this not only am I not sleeping but the PEM itself is exerting energy! Then because i just exerted so much energy I over exerted and it causes another PEM episode and so on.... I do NOTHING all day to try and rest but can't break this cycle. I'm just descending further into ME hell and it's perpetuating itself. :bang-head:
  2. Martial

    Martial Senior Member

    Messages:
    754
    Likes:
    506
    Ventura, CA
    Sorry man it sounds really rough, I know autonomic dsyfunction can do all sorts of weird stuff.. Have you tried any sleep aids yet? That would probably help the most.. Getting a routine schedule of sleep will start to make other stuff easier, even if it is not 100% quality sleep..

    Wishing you the best brother! Keep up the strong attitude and I know you are gonna get through this!

    -Todd
  3. Cheesus

    Cheesus Senior Member

    Messages:
    216
    Likes:
    252
    When this happens try blocking your right nostril and breathing only through the left. Also if you lying back with your legs up a wall can be very calming. I have also found slow deep belly breaths to calm the nervous system. Finally Ashwagandha has been an indispensable herbal supplement for me in terms of ANS overactivity.

    You gotta try and ride it and it will slowly dissipate. I have had this symptom a lot but I don't get it anymore.
  4. Cheesus

    Cheesus Senior Member

    Messages:
    216
    Likes:
    252
    I also found it useful to reduce my time in front of anything with a screen (I now listen to a lot of audiobooks).
  5. minkeygirl

    minkeygirl Senior Member

    Messages:
    2,200
    Likes:
    1,393
    Left Coast
    I get that after I've been out, which I only do for doc appts. The rest of that day and the next I so amped I can't stop doing stuff. It stops 2 days after that but then I pay the price for that.
  6. lnester7

    lnester7 Seven

    Messages:
    1,190
    Likes:
    1,065
    USA
    @Aerose91 I assume at this point you have done a poors man tilt table test (yourself) and maybe have tried something like Natural":Compression, Electrolytes.... Drugs: florinef, Midodrine....

    What stage are you like you have tried it all and failed or you havent even look into Orthostatic Intolerance???
    taniaaust1 likes this.
  7. rwac

    rwac Senior Member

    Messages:
    144
    Likes:
    34
    @Aerose91

    Sounds like a stress reaction of some kind. Whats your diet like?
    Are you getting enough carbs?
  8. Calathea

    Calathea Darkness therapy

    Messages:
    1,083
    Likes:
    535
    Scotland
    Oh, that's just crappy. Could you list the meds and supplements you take, hon? And give us an idea of what you eat? Blood sugar may be a factor here. There are a few different ways of stabilising blood sugar, so something that works for someone else may not work for you.

    Meditation techniques may help, if you can manage them. I am very fond of an Android App called Peaceful Breathing Lite, and I say this as someone who's crap at doing meditation/breathing exercises.

    Also look at your exposure to light and darkness. They're the main things which set your body clock and control hormones such as melatonin. To be specific, it's blue light and the absence of blue light which does this. You're obviously not up to going outside at the moment, but try dimming the lights a few hours before bed. If you can, try yellow or orange lighting. It's cheap to buy a single bulb, put it in a lamp and see how you get on with it. You would also then need orange filters to put over computer and TV screens, as they emit an awful lot of blue light and really do keep people awake. Alternatively, you could use the software f.lux, but you'd need to set it to "darkroom setting" to filter out all blue light, and that makes your entire screen red and is generally rather hard on the eyes, I find. Although it may work perfectly for other people, I have no idea! Anyway, the idea is to filter out all blue light, don't even get a bit of it, from about three hours before bedtime until you get up the next day. It's easy to try, cheap (well, at this stage. I ended up getting prescription glasses made up with an orange tint, but believe me, it was worth it), and if it works, it's really noticeable. I find that it's similar to a strong sleeping tablet. I was on a 25 hour day before I started playing with light therapy and darkness therapy, by the way. You can also use bright lightboxes in the morning to help set your sleep pattern, if that's gone wonky, but I find the darkness therapy is enough to do that, and winding down is evidently your main problem. I wrote a blog about this at In Search of Mornings.

    The other thing that occurs to me is that if I get the odd night like this, I take some diazepam or temazepam, but only for the occasional night, as it's highly addictive. I get occasional rough nights due to Restless Leg Syndrome, which your symptoms sound a bit like, actually. What are your legs up to when all this is going on? The woman who staffs the RLS helpline actually used the exact same phrase about putting your finger into an electric socket. RLS is about low dopamine, apparently, and in many cases is caused by low ferritin (iron).

    Also I felt like this for months when coming off gabapentin, and have had similar reactions to a few other meds (all on the "may make RLS worse" list). Have you come off any meds recently?
  9. Aerose91

    Aerose91 Senior Member

    Messages:
    560
    Likes:
    237
    I know I have POTS and OI but I'm seeing Dr Enlander and he hasn't done anything for it except give me electrolytes.

    @rwac, I have to keep my carbs pretty low because I have hyperinsulinemia so if I eat too many I will get a very bad reaction, revving me up further.

    Hey @Martial. I am going to ask my doc about sleeping meds but to be honest, when I'm in that state, no sleeping pill would be able to counter it, I'm so revved up.

    @Cheesus thank you for the suggestions, I actually used to do the left nostril breathing all the time in my yoga class but there's no way I can handle yoga these days! Need to get back on that.
  10. Martial

    Martial Senior Member

    Messages:
    754
    Likes:
    506
    Ventura, CA
  11. taniaaust1

    taniaaust1 Senior Member

    Messages:
    7,865
    Likes:
    4,784
    Sth Australia
    Some ME/CFS doctors basically ignore POTS and OI issues (they each have their own speciality areas), is it a just case of him not realising how bad this symptom is being for you? (is he trying to work to fix other symptoms first?). Make sure he's aware of just how bad this symptom is for you.

    If he's still no help... I strongly suggest to find a dr who specialises more in autonomic dysfunction/OI issues. As its essential if you have POTS that are being properly treated or it will make all your ME/CFS stuff much worst!! I also find that a bad POTS flare up.. can also give me a ME crash the next day so its like I get slammed by having a POTS crash twice. (I really need to avoid POTS crashes for that reason).

    Hows your BP? I ask that as it could be the OI and hyperadrenalic POTS making you wired due to excessive noradrenaline which happens when outright. This then can make it very hard to sleep and rest etc.

    I have that issue with hyperinsulinemia too but the carbs will almost make me crazy.. I can get like high on them but I also get terrible mood swings due to them. When my insulin goes up too high, it does really weird things to my brain and emotions and completely emotionally destabilize me.

See more popular forum discussions.

Share This Page